West Virginia, 2008

Damaging Winds in West Virginia, July 22, 2008

July 22, 2008 · NWS RNK · 4 events in 3 counties and zones

A large outflow boundary from an overnight thunderstorm complex moved through the region during the morning and early afternoon hours of July 22. This prevented thunderstorm development until early evening when storms started developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large outflow boundary from an overnight thunderstorm complex moved through the region during the morning and early afternoon hours of July 22. This prevented thunderstorm development until early evening when storms started developing. Meanwhile, a line of thunderstorms approached the area from the west. Outflow from the first storms generated scattered clusters of storms across the northwest NC and southwest VA Piedmont up to the Blue Ridge, while the more organized line of storms moved into the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 6:39 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 22, 6:39 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A DECENT COLD FRONT FOR THIS TIME OF YEAR WILL CROSS THE OHIO
VALLEY AND MIDDLE ATLANTIC WEDNESDAY AND WEDNESDAY NIGHT. THE
BOUNDARY WILL SLOW DOWN SOMEWHAT AS IT APPROACHES SOUTHSIDE
VIRGINIA AND THE EAST COAST. A REINFORCING SHOT OF COOLER AND
DRIER AIR ARRIVES INTO NEXT WEEK...BEHIND ANOTHER COLD FRONT THIS
WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AREA REMAINS CONVECTION FREE ATTM IN THE WAKE OF THE EARLIER
OUTFLOW/PASSING MCS AND ONLY WEAK INSTABILITY GIVEN DELAY IN
INSOLATION. WITH THE ACTUAL COLD FRONT STILL IN THE OHIO VALLEY
WILL HAVE TO WAIT FOR ANOTHER IMPULSE TO RIDE UNDER THE UPPER TROF
THIS EVENING AND INTO WV BY MIDNIGHT. MODELS JUMP ON THIS FEATURE
AS WELL AS THE LEAD OUTFLOW AND IGNITE SHRA/TSRA OVER THE NW THIS
EVENING BEFORE DIMINISHING OVERNIGHT. STILL IFFY AS TO COVERAGE
WITH THIS S/W AND HOW FAR EAST ANY SHRA MIGHT MAKE IT. THUS ONLY
BOOSTING POPS SLIGHTLY TO LOW LIKELYS NW AND CHANCE TO SLIGHT POPS
ELSW THIS EVENING. NEXT ROUND OF SHRA LOOKS TO BE MORE ALIGNED
WITH THE ACTUAL COLD FRONT TO THE NW LATER TONIGHT WHICH SHOULD
ALLOW A DECREASE IN POPS OVERNIGHT. AGAIN WENT WITH A PERSISTENCE
LOW TEMP FORECAST MORE IN LINE WITH THE WARMER MET MOS.

UPPER TROF WILL FINALLY START TO PIVOT SE WED WITH THE COLD FRONT
SLIDING EAST POSSIBLY REACHING THE PIEDMONT LATE IN THE DAY.
HOWEVER MODEL TIMING WITH THE FRONT AND BAND OF PREFRONTAL DEEP RH
IN QUESTION BUT CRITICAL TO THE DEGREE OF POTENTIAL SEVERE. FOR
NOW WILL LEAN IN THE DIRECTION OF THE SLOWER MORE UNSTABLE GFS/CANADIAN
SOLNS BUT NOT AS AGGRESSIVE WITH THE CONVECTION. GIVEN MORE
HEATING...FORECAST ROABS SHOW INVERTED V TYPE PROFILE ESPCLY EAST
WHERE EXPECT MORE HEATING. OTRW WILL KEEP GOING LIKELY/CAT POPS
OVER THE WEST BY EARLY AFTERNOON...AND THEN EDGE HIGHER POPS EAST
TOWARD THE FOOTHILLS/PIEDMONT BY EVENING. SLOW MOVEMENT PER
UNIDIRECTIONAL FLOW ALSO SUPPORTS SOME HEAVY RAINFALL IF MULTICELL
TSRA CLUSTERS DEVELOP. HIGH TEMPS TRICKY PENDING TIMING OF
CLOUDS/SHRA SO PLAYED CLOSER TO THE COOLER MOS WITH 70S/LOW 80S
FAR WEST...AND 85-90 EAST FOR NOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WEDNESDAY COULD FEATURE STRNG TO SVR STORMS WITH ANOMALOUS UPPER
TROUGH AND COLD FRONT APPROACHING. THIS FRONTAL PASSAGE RESEMBLES
MORE OF A SPRING/FALL EVENT AS OPPOSED TO A SUMMERTIME EVENT.
SHWS/TSTMS SHOULD END QUICKLY BEHIND THE FRONT WED NIGHT WITH
SKIES CLEARING QUICKLY. THE NAM SEEMS TO BE SHOWING ITS BIAS BEING
TOO DEEP AND STRONG WITH VORT MAXES...PLUNGING THE MAIN WAVE MUCH
FARTHER SOUTH THAN THE GFS. WAS A LITTLE CONCERNED THAT ADDITIONAL
SHWS MAY DEVELOP BEHIND FRONT...BUT AIR IS LIKELY TOO DRY FOR THIS
TO OCCUR. WITH DEWPOINTS MIXING OUT THURS AFTERNOON...AND HIGH
PRESSURE OVERHEAD THURS NIGHT...MIN T COULD FALL TO OR BELOW
GUIDANCE MOST SPOTS. ALTHOUGH FRONT IS STRONG FOR THIS TIME OF
YEAR...IT MAY STALL OUT JUST CLOSE ENOUGH FOR A SHWS OR STORMS TO
DEVELOP IN THE EXTREME SE CWA THURS...BUT A BETTER CHC ON FRIDAY
WITH INSTABILITY AND H7 MOISTURE BUILDING BACK NORTH FOR THE SAME
AREA...ALTHOUGH THE OP GFS LIKELY IS OVERDONE WITH COVERAGE FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER TROUGH OVER THE EAST WILL SLOWLY DEEPEN AND STRENGTHEN OVER
THE NEXT SEVERAL DAYS...EVENTUALLY DISPLACING THE HEAT AND
HUMIDITY AT LEAST FROM THE NW HALF OF THE CWA BY EARLY NEXT WEEK.
WHILE THIS OCCURS...SHWS/TSTORMS SHOULD DEVELOP AHEAD OF IT THIS
WEEKEND. A PREFRONTAL TROUGH WILL PASS THROUGH ON SATURDAY
FIRST...WITH POSSIBLY MORE NUMEROUS SHOWERS AND STORMS ON SUNDAY
WHEN THE COLD FRONT CROSSES. ALTHOUGH MANY COLD FRONTS HAVE
PERISHED BEFORE CLEARING THE NC/VA BORDER...IF SOME OF THE LR
MODELS VERIFY IN REGARDS TO THE AMPLITUDE OF THE UPPER RIDGE
THROUGH SOUTH CENTRAL CANADA...THIS FRONT MAY ACTUALLY PASS FAR
ENOUGH SOUTH TO BRING A NICE STRING OF NORMAL OR SLIGHTLY BELOW
NORMAL TEMPS...AND DRY CONDITIONS FOR MUCH OF NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT WITH MVFR/IFR
IN CLOUDS AND RAIN. AREAS OF IFR/MVFR FOG ARE ALSO POSSIBLE ESPCLY
VALLEYS WHERE EARLIER RAINFALL OCCURRED. OTRW MAINLY VFR INTO
TONIGHT OUTSIDE CONVECTION. COLD FRONT DROPS IN FROM THE NW WEDNESDAY
WITH ONGOING SHRA/TSRA BAND OR QUICK REDEVELOPMENT OF CONVECTION
LIKELY TAKING PLACE FROM WEST TO EAST. MAY INCLUDE SOME PREVAILING
VSBY REDUCTION IN SE WVA IN THE MORNING OTRW RUNNING WITH CB
MENTION BY MIDDAY FAR WEST. ADDED THUNDERSTORMS AFTER 18Z FOR MOST
TAF LOCATIONS.

CONVECTION LIKELY TO LINGER INTO WED EVENING AS THE FRONT MOVES
THROUGH WITH DRYING CONDITIONS ON THU UNDER WEAK HIGH PRESSURE.
THIS SHOULD ALSO KEEP VFR CONDITIONS ONGOING INTO LATE WEEK BEFORE
ANOTHER COLD FRONT ARRIVES WITH ADDITIONAL SHOWERS AND STORMS BY
SAT OR SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/KK
Hazardous weather outlook, Jul 22, 3:30 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT TUE JUL 22 2008

NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-232030-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-
MONROE-GREENBRIER-
430 PM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH UNTIL 1100 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-232030-
STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.

In the hours before

Local storm report, Jul 22, 5:07 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 NNW BAYNES            36.31N 79.32W
07/22/2008  E0.75 INCH       CASWELL            NC   LAW ENFORCEMENT

&&

JJACKSON
Local storm report, Jul 22, 5:08 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     MONTVALE                37.38N 79.73W
07/22/2008                   BEDFORD            VA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

KKOSTURA
Local storm report, Jul 22, 6:20 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 N THAXTON             37.44N 79.63W
07/22/2008  M0.75 INCH       BEDFORD            VA   PUBLIC

            AT PEAKS OF OTTER

0708 PM     HAIL             5 N THAXTON             37.42N 79.63W
07/22/2008  M0.88 INCH       BEDFORD            VA   PUBLIC

            ROUTE 43 BASE OF PEAKS OF OTTER

0715 PM     HAIL             2 E DANVILLE CITY       36.58N 79.38W
07/22/2008  E0.88 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

&&

CACCIAPAGLIA
Special weather statement, Jul 22, 6:59 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT TUE JUL 22 2008

VAZ009-015-230030-
GRAYSON VA-SMYTH VA-
759 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS IN SOUTHERN SMYTH AND NORTHERN GRAYSON
COUNTIES...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF SUGAR GROVE...MOVING NORTHEAST AT
23 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...MOUNT ROGERS NATIONAL
RECREATION AREA AND FLATRIDGE AT 805 PM EDT...ATKINS AT 810 PM
EDT...AND COMERS ROCK AT 815 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY
RAIN IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 22, 6:59 PM EST
Where
Mercer County, Matoaka
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
37.420, -81.250

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Mercer

When
July 22, 7:24 PM EST
Where
Mercer County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
37.420, -81.020

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Summers

When
July 22, 7:41 PM EST
Where
Summers County, 0.52 mi NNE of Green Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.807, -80.818

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
July 22, 8:16 PM EST
Where
Greenbrier County, 1 mi W of Ronceverte
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.750, -80.488

A tree was blown down on Route 63. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125040, 125043, 125046, 125047.